Hail, Lincoln
- When
- March 29, 4:45 PM CST
- Where
- Lincoln County, 3.33 mi NW of Sutherland
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.200, -101.180
An isolated thunderstorm developed over eastern Keith County and intensified while moving east into central Lincoln County. The storm produced hail up to golf ball size and the first tornadoes of the season.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated thunderstorm developed over eastern Keith County and intensified while moving east into central Lincoln County. The storm produced hail up to golf ball size and the first tornadoes of the season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 29, 2:18 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 318 PM CDT FRI MAR 29 2013 .SYNOPSIS... ISSUED AT 318 PM CDT FRI MAR 29 2013 H5 HAND ANALYSIS THIS MORNING IS INDICATING BROAD LOW AMPLITUDE FLOW ACROSS THE LOWER 48...WITH EMBEDDED SHORTWAVES NOTED OVER THE NORTHERN ROCKIES OF IDAHO AND MONTANA. ABUNDANT MID LEVEL INSTABILITY AND MID LEVEL ALTO CU HAS TRACKED INTO WESTERN AND CENTRAL NEBRASKA THIS MORNING...WITH RADAR INDICATING HIGHLY ELEVATED SHOWERS...NONE OF WHICH IS REACHING THE GROUND ATTM. AT THE SURFACE...A LEE SIDE TROUGH HAS BEGUN TO DEEPEN ACROSS THE PANHANDLE AND FAR EASTERN COLORADO OVER THE PAST COUPLE OF HOURS. THIS HAS RESULTED IN INCREASED SRLY WINDS THIS AFTERNOON AND INCREASED LOW LEVEL MOISTURE...WITH DEW POINTS BEGINNING TO REACH INTO THE LOWER 40S AS OF 3 PM CDT. TEMPERATURES AS OF 3 PM CDT RANGED FROM 64 DEGREES AT VALENTINE TO 71 DEGREES AT OGALLALA. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 318 PM CDT FRI MAR 29 2013 MAIN FORECASTING CHALLENGES OVER THE NEXT 24 HOURS ARE THUNDERSTORM POTENTIAL AND ASSOCIATED PRECIPITATION CHANCES TONIGHT...THEN LOW PRECIPITATION CHANCES FOR SATURDAY...IN PARTICULAR SATURDAY AFTERNOON. FOR TONIGHT...AM EXPECTING SOME ISOLATED TSRA INITIATION INVOF OF SURFACE TROUGH AXIS LATER THIS AFTERNOON. BASED ON THE LATEST NAM AND RUC SOLNS...THIS SHOULD BE SOMEWHERE FROM AROUND OGALLALA TO NORTHERN CHERRY COUNTY BY 21Z THIS AFTERNOON. AM EXPECTING ISOLATED CONVECTION TO FIRE INVOF OF THIS FEATURE DURING THE 21Z TO 00Z TIME FRAME LATER THIS AFTERNOON. DECENT MID LEVEL FLOW...WILL TRACK ANY ISOLATED CONVECTION QUICKLY EAST INTO THE CENTRAL AND EASTERN CWFA LATER THIS EVENING AND OVERNIGHT. CONVECTION IS EXPECTED TO BECOME BETTER ORGANIZED IN THE EASTERN CWFA OVERNIGHT AS A NICE LOW LEVEL JET PUSHES NORTH INTO EASTERN NEBR...THE NOSE OF WHICH PUSHES INTO OUR NERN ZONES. FOR PRECIPITATION CHANCES TONIGHT...FAVORED POPS AROUND 20 PERCENT...ALONG AND WEST OF HIGHWAY 83...INCREASING THEM EASTWARD TO AROUND 50 PERCENT IN THE NERN CWA. AS FOR THE THREAT OF SEVERE THUNDERSTORMS TONIGHT...THE LATEST SWODY1 HAS A SEE TEXT ACROSS OUR SWRN ZONES AND CENTRAL SANDHILLS MAINLY FOR EARLY EVENING CONVECTION TIED TO PEAK HEATING. AT THIS JUNCTURE...SOME GUSTY WINDS MAY ACCOMPANY THE STRONGEST STORMS GIVEN THE DRY CONDS BLO 10000 FT AGL AND EXPECTED HIGH BASED TSRAS IN THE WEST. EVEN IN LIGHT OF WET BULB ZEROES OF AROUND 9000 FT MSL...LARGE HAIL THREAT WILL BE MINIMAL AS DEEP LAYER SHEAR IS ONLY AROUND 30 KTS AND FREEZING LEVELS ARE AROUND 5 TO 7 THOUSAND FT AGL. FOR SATURDAY...NORTHWESTERLY WINDS WILL DEVELOP BEHIND EXITING LOW PRESSURE AND MAY BECOME GUSTY DURING THE AFTERNOON HOURS. WITH SURFACE HEATING...MID LEVEL LAPSE RATES WILL STEEPEN SIGNIFICANTLY DURING THE AFTERNOON HOURS...AND WILL CONTINUE MENTION OF ISOLATED SHOWERS. LI'S ARE BARELY NEGATIVE TOMORROW AFTERNOON AND WILL FORGO MENTION OF THUNDER ATTM. HIGHS SATURDAY WILL BE COOLER THAN TDYS READINGS. BASED ON H85 TEMPS AND GOOD MIXING...HIGHS WILL RANGE FROM THE 50S NORTH...TO THE LOWER 60S IN THE SOUTH. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 318 PM CDT FRI MAR 29 2013 SATURDAY NIGHT WILL SEE A DISTURBANCE PUSHING SOUTH AND AN ARCTIC COLD FRONT DIPPING SOUTH ACROSS THE NORTHERN PLAINS. BY SUNDAY AFTERNOON THE COLD FRONT WILL BE PUSHING INTO NRN NEBRASKA. SHOULD SQUEAK OUT ANOTHER NICE DAY WITH HIGHS IN THE 60S FOR MOST OF THE CWA. PORTIONS OF NORTH CENTRAL WILL SEE HIGHS ONLY IN THE 50S AS THE COLD FRONT ARRIVES BEFORE PEAK HEAT. ALSO GOING TO SEE SOME SHOWERS DEVELOP ALONG/AHEAD OF THE FRONT...MAINLY WHERE THERE IS BETTER MOISTURE TO THE EAST. BY SUNDAY NIGHT COLD AIR WILL PUSH ACROSS THE AREA. NOT A GREAT CHANCE FOR PRECIP...BUT COLD AIR ALOFT WILL CREATE SOME STEEP LAPSE RATES. ALSO AS TEMPS FALL A MIX OR CHANGE TO SNOW CAN BE EXPECTED. MONDAY WILL FEEL THE COLD ARCTIC AIR AS HIGHS ONLY WARM INTO THE MID 30S TO MID 40S. PRECIP WILL BE PUSHING SOUTH...SO HIGHS MAY ACTUALLY BE ABLE TO WARM UP A LITTLE MORE THAN FORECAST AS APRIL SUNSHINE ARRIVES FOR THE AFTERNOON. COLD AIR IS SHORT LIVED AS CENTER OF HIGH SHIFTS TO THE EAST FOR TUESDAY...WITH RETURN SOUTHERLY FLOW BY TUESDAY AFTERNOON. NOT A FAST REBOUND ON TUESDAY AS HIGHS ONLY IN THE 40S TO LOW 50S. WEDNESDAY INTO THURSDAY WILL CONTINUE TO SEE A REBOUND OF TEMPS. SURF HIGH CONTINUES TO PUSH TO THE SE WITH MORE WARM AIR TO PUSH NORTHWARD AND THE BACKSIDE OF THE HIGH. 850 MB TEMPS PUSH INTO THE SINGLE DIGITS ABOVE ZERO AND CLOSE TO 10 IN THE WEST WITH GUIDANCE CLOSE TO 60. PRECIP CHANCES DO NOT LOOK GOOD THROUGH THE WEEK...AS GULF MOISTURE REMAINS SHUT OFF AND MODELS CONTINUE A DRY BL. AN UPPER LEVEL DISTURBANCE LATE IN THE WEEK MAY BRING SOME LIGHT PRECIP...BUT WILL HAVE TO BE A TOP DOWN SATURATION AND DO NOT HAVE IN THE FORECAST ATTM. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1250 CDT FRI MAR 29 2013 GENERALLY VRF CONDITIONS THE NEXT 24 HOURS. TROUGH MOVING ACROSS THE AREA THIS EVENING. WEAK INSTABILITY SHOULD BE ENOUGH FOR ISOLD TO SCT THUNDERSTORM DEVELOPMENT. DEVELOPMENT IS EXPECTED ACROSS WESTERN NEBRASKA AROUND 22Z TO 23Z AND PROGRESS EASTWARD. AM EXPECTING IMPACT AT BOTH TERMINALS...KLBF AND KVTN...HOWEVER DURATION WILL NOT BE LONG. COULD SEE A BRIEF REDUCTION TO MVFR VSBY...HOWEVER THE THUNDER WILL BE THE MAIN CONCERN. BY 01Z THE STORMS SHOULD BE EAST OF THE TERMINALS. WINDS TODAY WILL BE SOUTHERLY...BECOMING NORTHWESTERLY OVERNIGHT...BEHIND THE TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CLB SHORT TERM...CLB LONG TERM...MASEK AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 PM CDT FRI MAR 29 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-302030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 329 PM CDT FRI MAR 29 2013 /229 PM MDT FRI MAR 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL CROSS THE CENTRAL PLAINS TONIGHT...LEADING TO THUNDERSTORM DEVELOPMENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED STRONG STORM WILL BE POSSIBLE ACROSS SOUTHWESTERN NEBRASKA...AND THE CENTRAL SANDHILLS. AT THIS TIME...THE MAIN AREA OF CONCERN FOR A STRONG STORM IS SOUTH OF HIGHWAY 2 FROM ANTIOCH...TO BROKEN BOW. IN THESE AREAS...GUSTY WINDS TO 50 MPH AND SMALL HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM MDT FRI MAR 29 2013 NEZ057-059-292230- KEITH NE-LINCOLN NE- 353 PM MDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND NORTHEASTERN KEITH COUNTIES UNTIL 430 PM MDT/530 PM CDT/... AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BROGANVILLE...OR 14 MILES NORTHEAST OF OGALLALA...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BIG BALD HILL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 526 PM CDT FRI MAR 29 2013 NEZ057-059-292330- KEITH NE-LINCOLN NE- 526 PM CDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND NORTHEASTERN KEITH COUNTIES UNTIL 630 PM CDT/530 PM MDT/... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SARBEN...OR 25 MILES EAST OF OGALLALA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUTHERLAND... COKER... O'FALLONS... HERSHEY... BIRDWOOD... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 154 AND 162. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 10 AND 17. MASEK
The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
12 hail, 2 tornado. Local standard time, as filed.
At 1702CST, a weak tornado touched down in harvested corn field west of the Sutherland Reservoir. The tornado moved southeast across the road and railroad tracks before dissipating in a wheat field. No damage was observed. Average path width was 25 yards.
At 1706CST, a weak tornado touched down north of the Sutherland Reservoir in a harvested corn field and moved southeast briefly before dissipating. No damage was observed. The average path width was 20 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434952, 434954, 434964, 434967, 434955, 434953, 434956, 434957, 434958, 434959, 434960, 434961, 434962, 434963.